Sugammadex and anaphylaxis

“Anaphylaxis is described as a severe, life‑threatening, generalized or systemic hypersensitivity reaction. It occurs rarely during surgery and anesthesia but neuromuscular blocking agents, non‑steroidal anti‑inflammatory drugs (NSAIDs), and antibiotics are considered common causes of anaphylaxis”

“Sugammadex is a synthetic modified gamma‑cyclodextrin derivative first designed to selectively bind to the steroidal neuromuscular blocking agent molecule to provide rapid recovery of neuromuscular function. Sugammadex is extensively used for reversing the effects of rocuronium and to a lesser extent, vecuronium.”

“Anaphylaxis remains a serious and life‑threatening adverse event during anesthesia and is probably underdiagnosed. Quick recognition of anaphylactic signs and symptoms is essential for a favourable prognosis. This review showed that approximately 92% of the sugammadex‑induced anaphylaxis presented within 5 min, with cardiovascular symptoms, hypotension, and tachycardia being the most common initial presenting manifestations of anaphylaxis during general anesthesia”

Arslan B, et al . Sugammadex and anaphylaxis: An analysis of 33 published cases. J Anaesthesiol Clin Pharmacol. 2021 Apr-Jun;37(2):153-159. Free Full Text

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s